Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Ann Allergy Asthma Immunol. 1999 Jun;82(6):554-8.

Risk factors for acetaminophen and nimesulide intolerance in patients with NSAID-induced skin disorders.

Author information

  • 1Allergy Clinic, Caduti Bollatesi Hospital, Bollate, Italy.

Abstract

BACKGROUND:

Previous studies show skin reactions after exposure to acetaminophen and/or nimesulide to occur in about 10% of patients with a history of urticaria induced by aspirin or other nonsteroidal anti-inflammatory drugs (NSAIDs). This fact is surprising since cross-reactivity among different NSAIDs should not occur among subjects without a history of chronic urticaria.

OBJECTIVE:

To detect risk factors for intolerance to alternative drugs such as acetaminophen and nimesulide in different groups of patients with a history of adverse skin reactions (urticaria/angioedema, or anaphylaxis) after the ingestion of aspirin and other NSAIDs.

METHODS:

Two hundred fifty-six patients with a history of recent pseudoallergic skin reactions caused by NSAIDs underwent elective oral challenges with increasing doses of both acetaminophen and nimesulide. Patients were divided into three groups: A = 69 subjects with chronic urticaria, B = 163 otherwise normal subjects with a history of urticaria after the ingestion of aspirin, and C = 24 otherwise normal subjects with a history of urticaria after the ingestion of pyrazolones but aspirin-tolerant.

RESULTS:

Forty-eight (19%) patients reacted to acetaminophen and/or nimesulide. Similar numbers of patients with chronic urticaria (23%) and of normal subjects with a history of aspirin-induced urticaria (19%) did not tolerate one of the alternative drugs challenged. Pyrazolones-intolerant patients showed the lowest number of reactors (4%). Aspirin intolerance represented a risk factor for acetaminophen- and/or nimesulide-induced urticaria (RR = 5.4). A history of anaphylactoid reactions induced by NSAID represented a risk factor for urticaria after the ingestion of the alternative study drugs (RR = 5.7). Atopic status was associated with a higher risk of reactivity to nimesulide: this drug induced urticaria in 11/47 (23%) atopics versus 18/209 (9%) non-atopics (P < .005; RR = 3.2). A history of intolerance to antibacterial drugs was not associated with a higher prevalence of reactivity against acetaminophen and/or nimesulide.

CONCLUSIONS:

In at least 20% of patients with a history of urticaria/angioedema or anaphylaxis induced by aspirin or other NSAIDs, but without a history of chronic urticaria, cross-reactivity with other NSAIDs occurs. Atopy as well as a history of aspirin-induced anapylactoid reactions seem to represent relevant risk factors for intolerance to alternative NSAIDs. In view of these findings, aspirin-intolerant patients with such clinical features should be submitted to peroral tolerance tests with at least two alternative substances in order to avoid potentially severe reactions.

PMID:
10400483
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk